Friday, 6 December 2013

Side Effects Can Be Serious

I want to share with you the story lovely lupie Jamie posted on the Sometimes, it is Lupus Facebook page:

This is just MY story and My story only.... it is just a message from one Lupie to another. I have had lupus since 2003 and tried many drugs to treat it. I was running out of options and when Benlysta was approved I cried tears of Joy! I got on board and I was ready for a new life! In Sept 2012 I had my first infusion, by my 3rd infusion I had gained a lot of weight (like 5 lbs a week and was hardly eating anything). I was active. I didn't feel much different but I had no flares  I started having cramps in my left foot and I thought I had plantar fasciitis then it started up my leg. Well by Halloween I couldn't walk the neighborhood with my family on Halloween, then I ran a small temp and had a flare and decided to go to UNC ER. They told me I had 10+ blood clots in my left leg and a Pulmonary Embolism and that I was lucky to be alive. I was 43 and had a 6 year old daughter and was in the hospital for 6 days and couldn't see my child because I couldn't walk and was in intense pain. There are some Rheumys that are very against Benlysta and some that are very pro Benlysta. sitting in the infusion room I was so happy to hear all the success stories of how it changed their lives!!!! So YES it does work for many!!!!!! Just be very careful and pay attention to the side effects.. if you feel short of breath or have a cramp in your leg or foot.. don't waste precious time, go to the ER and tell them you have lupus and to check for blood clots. I got lucky.... Just wanted to share this not to bash the drug but to share my story to make sure that all of you stay safe!

Note that Jamie wasn't saying that Benlysta isn't a great drug for many people. But like all drugs it has potential side effects.  For her these side effects were life threatening.

There is an important lesson in this for all lupies (and anyone else with any other health conditions). If we have any new symptoms, we should take them seriously. They could be a sign of our basic disease doing something new and bad, or they could be a sign of side effects that could be disastrous.

If you have lupus, you have a double risk - the disease is life-threatening, but the treatment can be, too.

If things don't seem right, they probably aren't. Ask your doctor.

(And remember, this applies to any medication, not just prescription medications, but over-the-counter medicines and alternative medicines, too.)

More information:

Medicines and side-effects - Better Health Channel http://www.betterhealth.vic.gov.au/bhcv2/bhcarticles.nsf/pages/Medicines_can_cause_unwanted_side_effects

NPS Medicine Wise - Patient information on individual medications http://www.nps.org.au/medicines

1 comment:

  1. Just wondering if you have been tested for APS (Antiphospholipid Syndrome)? If you do, perhaps the Benlysta is not to blame. I have lupus and APS, When Benlysta was approved, I was seeing so many people very interested in getting on board with this new medicine finally dedicated to Lupus. IMO, I wouldn't want to get involved with any new drug until is was tried and true, but of course, when people are desperate, it's natural to 'want in.'

    ReplyDelete

Thanks for being part of the conversation.

Your comment will be visible after moderation.